Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 14, NWS El Paso, TX

March 23, 20118 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Mar 23, 2011, 2:02 PM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 24, 2011, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2011, 2:02 PM MDT (20:02 UTC)
In effect from
Mar 24, 2011, 12:00 PM MDT
Expired
Mar 24, 2011, 8:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3765 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WWUS84 KEPZ 232002
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
202 PM MDT WED MAR 23 2011

...RED FLAG WARNING IN EFFECT FOR THURSDAY AFTERNOON THROUGH
EARLY THURSDAY EVENING FOR ALL OF SOUTHWEST AND SOUTH CENTRAL NEW
MEXICO AND FAR WEST TEXAS FOR WINDS GREATER THAN 20 MPH...
RELATIVE HUMIDITIES BELOW 15 PERCENT AND A VERY HIGH FIRE
DANGER...

...A FIRE WEATHER WATCH IS IN EFFECT FOR FRIDAY AFTERNOON
THROUGH EARLY FRIDAY EVENING FOR ALL OF SOUTHWEST AND SOUTH
CENTRAL NEW MEXICO AND FAR WEST TEXAS FOR WINDS GREATER THAN 20
MPH... RELATIVE HUMIDITIES BELOW 15 PERCENT AND A VERY HIGH FIRE
DANGER...

.A SERIES OF PACIFIC STORM SYSTEMS WILL BE MOVING ACROSS THE
REGION WHICH WILL SETUP AN INCREASING WEST-SOUTHWEST FLOW ACROSS
THE FIRE DISTRICT. A STRENGTHENING LEE TROUGH WILL ALSO DEVELOP
HELPING TO BRING BREEZY CONDITIONS TO THE REGION THURSDAY AND
FRIDAY. THESE WINDS COMBINED WITH THE ALREADY DRY AIR IN PLACE
AND HIGH TO VERY HIGH FIRE DANGER COULD RESULT IN CRITICAL FIRE
CONDITIONS BEING MET.

NMZ110>113-TXZ055-056-241300-
/O.UPG.KEPZ.FW.A.0012.110324T1800Z-110325T0200Z/
/O.NEW.KEPZ.FW.W.0014.110324T1800Z-110325T0200Z/
/O.NEW.KEPZ.FW.A.0013.110325T1800Z-110326T0200Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
202 PM MDT WED MAR 23 2011

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM
MDT THURSDAY. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS
FIRE WEATHER WATCH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING. 

* LOCATION...ALL OF SOUTHWEST AND SOUTH CENTRAL NEW MEXICO AND 
  FAR WEST TEXAS. 

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 TO 25 MPH OR HIGHER WITH 
  GUSTS TO 35 MPH. 

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 5 TO 10 PERCENT IN 
  THE LOWLANDS AND 10 TO 15 PERCENT FOR THE MOUNTAINS. 

* TIMING...THE RED FLAG WARNING IS IN EFFECT FROM NOON THURSDAY
  THROUGH 8 PM THURSDAY EVENING. THE FIRE WEATHER WATCH IS IN
  EFFECT FROM NOON FRIDAY THROUGH 8 PM FRIDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
JMG
2 follow-up statements
708 
WWUS84 KEPZ 241228
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
628 AM MDT THU MAR 24 2011

...RED FLAG WARNING IN EFFECT FOR THURSDAY AFTERNOON THROUGH
EARLY THURSDAY EVENING FOR ALL OF SOUTHWEST AND SOUTH CENTRAL NEW
MEXICO AND FAR WEST TEXAS FOR WINDS GREATER THAN 20 MPH...
RELATIVE HUMIDITIES BELOW 15 PERCENT AND A VERY HIGH FIRE
DANGER...

...A FIRE WEATHER WATCH IS IN EFFECT FOR FRIDAY AFTERNOON THROUGH
EARLY FRIDAY EVENING FOR ALL OF SOUTHWEST AND SOUTH CENTRAL NEW
MEXICO AND FAR WEST TEXAS FOR WINDS GREATER THAN 20 MPH...
RELATIVE HUMIDITIES BELOW 15 PERCENT AND A VERY HIGH FIRE
DANGER...

.A SERIES OF PACIFIC STORM SYSTEMS EMBEDDED IN STRONG WESTERLY
FLOW WILL MOVE ACROSS THE REGION THE NEXT FEW DAYS. THIS WILL SET
UP INCREASING WEST TO SOUTHWEST FLOW ACROSS THE FIRE DISTRICT. A
LEE TROUGH OVER EASTERN NEW MEXICO WILL ALSO CONTRIBUTE TO BREEZY
CONDITIONS THURSDAY AND FRIDAY. THESE WINDS...COMBINED WITH THE
LOW HUMIDITY AND HIGH TO VERY HIGH FIRE DANGER RATINGS...WILL CAUSE
CRITICAL FIRE CONDITIONS THIS AFTERNOON AND FRIDAY.

NMZ110>113-TXZ055-056-242100-
/O.CON.KEPZ.FW.W.0014.110324T1800Z-110325T0200Z/
/O.CON.KEPZ.FW.A.0013.110325T1800Z-110326T0200Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
628 AM MDT THU MAR 24 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY
AFTERNOON THROUGH FRIDAY EVENING. 

* LOCATION...ALL OF SOUTHWEST AND SOUTH CENTRAL NEW MEXICO AND 
  FAR WEST TEXAS. 

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 TO 25 MPH OR HIGHER WITH 
  GUSTS TO 35 MPH. 

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 5 TO 10 PERCENT IN 
  THE LOWLANDS AND 10 TO 15 PERCENT FOR THE MOUNTAINS. 

* TIMING...THE RED FLAG WARNING IS IN EFFECT FROM NOON THURSDAY 
  THROUGH 8 PM THURSDAY EVENING. THE FIRE WEATHER WATCH IS IN 
  EFFECT FROM NOON FRIDAY THROUGH 8 PM FRIDAY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND HIGH FIRE DANGER RATINGS
WILL CREATE EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
880 
WWUS84 KEPZ 241909
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
109 PM MDT THU MAR 24 2011

...RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING
FOR ALL OF SOUTHWEST AND SOUTH CENTRAL NEW MEXICO AND FAR WEST
TEXAS DUE TO WINDS GREATER THAN 20 MPH... RELATIVE HUMIDITY BELOW
15 PERCENT AND VERY HIGH FIRE DANGER RATINGS...

...A RED FLAG WARNING IS IN EFFECT FOR FRIDAY AFTERNOON AND EVENING
FOR ALL OF SOUTHWEST AND SOUTH CENTRAL NEW MEXICO AND FAR WEST
TEXAS DUE TO WINDS GREATER THAN 20 MPH... RELATIVE HUMIDITY BELOW 15
PERCENT AND VERY HIGH FIRE DANGER RATINGS...

.A SERIES OF UPPER LEVEL TROUGHS EMBEDDED IN STRONG WESTERLY FLOW
WILL MOVE ACROSS THE REGION THE NEXT FEW DAYS. THIS WILL SET UP
INCREASING WEST TO SOUTHWEST FLOW ACROSS THE FIRE DISTRICT. A LEE
TROUGH OVER EASTERN NEW MEXICO WILL ALSO CONTRIBUTE TO BREEZY
CONDITIONS THURSDAY AND FRIDAY. THESE WINDS...COMBINED WITH THE
LOW HUMIDITY AND HIGH TO VERY HIGH FIRE DANGER RATINGS...WILL
CAUSE CRITICAL FIRE CONDITIONS THIS AFTERNOON AND FRIDAY.

NMZ110>113-TXZ055-056-250315-
/O.UPG.KEPZ.FW.A.0013.110325T1800Z-110326T0200Z/
/O.NEW.KEPZ.FW.W.0015.110325T1800Z-110326T0200Z/
/O.CON.KEPZ.FW.W.0014.000000T0000Z-110325T0200Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
109 PM MDT THU MAR 24 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM
MDT FRIDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A RED
FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

* LOCATION...ALL OF SOUTHWEST AND SOUTH CENTRAL NEW MEXICO AND 
  FAR WEST TEXAS. 

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 TO 25 MPH OR HIGHER WITH 
  GUSTS TO 35 MPH. 

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 5 TO 10 PERCENT IN 
  THE LOWLANDS AND 10 TO 15 PERCENT FOR THE MOUNTAINS. 

* TIMING...THE RED FLAG WARNING IS IN EFFECT FROM NOON THURSDAY 
  THROUGH 8 PM THURSDAY EVENING. THE FIRE WEATHER WATCH IS IN 
  EFFECT FROM NOON FRIDAY THROUGH 8 PM FRIDAY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND HIGH FIRE DANGER
RATINGS WILL CREATE EXTREME FIRE GROWTH POTENTIAL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 23, 3:21 AM MDT, 10 hours 41 minutes earlier.

Area forecast discussion, Mar 23, 3:21 AM MDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
321 AM MDT WED MAR 23 2011

.SYNOPSIS...
A STRONG WEST TO SOUTHWEST FLOW PATTERN ALOFT WILL MAINTAIN DRY
CONDITIONS WITH ABOVE NORMAL TEMPERATURES FOR THE REMAINDER OF THE
WEEK. A SERIES OF UPPER LEVEL TROUGHS MOVING IN THE FLOW WILL
GENERATE BREEZY TO WINDY CONDITIONS FOR THURSDAY THROUGH SUNDAY
DURING THE AFTERNOON. DRY CONDITIONS ARE EXPECTED TO CONTINUE INTO
NEXT WEEK.

&&

.DISCUSSION...
DRY AND MILD CONDITIONS WITH CLEAR SKIES WILL OCCUR TODAY AS A
SHORT WAVE RIDGE PASSES OVER THE STATE TODAY. WINDS WILL BE
LIGHTER TODAY DUE TO A RELAXED PRESSURE GRADIENT OVER THE STATE
AND SOMEWHAT WEAKER WINDS ALOFT. TEMPERATURES WILL BE NEAR
SEASONAL NORMALS TODAY AND TONIGHT.

A THE FIRST IN A SERIES OF UPPER LEVEL TROUGHS EMBEDDED IN A
STRONG WESTERLY FLOW ALOFT WILL PASS NORTH OF THE LOCAL FORECAST
AREA ON THURSDAY. THIS WILL BE FOLLOWED BY ANOTHER SYSTEM ON
FRIDAY AND ANOTHER ONE ON SATURDAY...FOLLOWED BY A STRONGER
TROUGH ON SUNDAY. ALL OF THESE SYSTEMS WILL HAVE LITTLE TO NO
MOISTURE ASSOCIATED WITH THEM FOR THE LOCAL AREA WITH NO CHANCE
FOR PRECIPITATION. THESE TROUGH SYSTEMS WILL INDUCE THE FORMATION
OF SURFACE LEE TROUGHS EAST OF THE MOUNTAINS THAT WILL TIGHTEN THE
PRESSURE GRADIENT AND INCREASE SURFACE WIND SPEEDS. BREEZY TO
WINDY CONDITIONS ARE EXPECTED EACH AFTERNOON FOR THURSDAY THROUGH
SUNDAY. MODELS INDICATE THAT THE SUNDAY SYSTEM MAY GENERATE THE
STRONGEST WINDS THAT MAY APPROACH ADVISORY CRITERIA ALONG WITH
AREAS OF BLOWING DUST. TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY
ABOVE SEASONAL NORMALS FOR THE WEEK. DRY CONDITIONS WILL PERSIST
WELL INTO NEXT WEEK WITH ADDITIONAL UPPER LEVEL STORM SYSTEMS
EXPECTED TO MOVE THROUGH THE REGION.

&&

.AVIATION...VALID 23/12Z-24/12Z...
VFR CONDITIONS EXPECTED THROUGH THE VALID PERIOD. SFC WINDS WILL
BECOME SOUTHWEST 5 TO 10 KTS AFT 18Z.

&&

.FIRE WEATHER...
LIGHTER WINDS WILL OCCUR TODAY DUE TO WEAK SURFACE PRESSURE
GRADIENTS ACROSS THE STATE. DRY CONDITIONS WITH VERY LOW RELATIVE
HUMIDITY VALUES IN THE AFTERNOON WILL PERSIST FOR THE REMAINDER
OF THE WEEK. A SERIES OF TROUGHS WILL PASS NORTH OF THE FORECAST
AREA BEGINNING ON THURSDAY. AS A RESULT...WIND SPEEDS WILL
INCREASE BACK TO BREEZY TO WINDY FOR THURSDAY THROUGH SUNDAY
DURING THE AFTERNOON. RED FLAG CRITERIA MAY MET EACH DAY OR BE
VERY CLOSE FOR MOST FIRE ZONES. VERY DRY CONDITIONS EXPECTED TO
CONTINUE INTO NEXT WEEK WITH NEAR OR SLIGHTLY ABOVE NORMAL
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  45  80  49  77 /   0   0   0   0   0
SIERRA BLANCA TX        75  43  81  47  77 /   0   0   0   0   0
LAS CRUCES              74  41  78  46  77 /   0   0   0   0   0
ALAMOGORDO              72  39  76  44  74 /   0   0   0   0   0
CLOUDCROFT              51  28  54  34  53 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   71  36  74  41  74 /   0   0   0   0   0
SILVER CITY             64  32  65  36  64 /   0   0   0   0   0
DEMING                  73  38  76  42  76 /   0   0   0   0   0
LORDSBURG               73  36  75  41  74 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, Mar 23, 5:46 AM MDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
546 AM MDT WED MAR 23 2011

NMZ022>025-030>032-TXZ055-056-241200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
546 AM MDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY TO WINDY
CONDITIONS WILL EACH AFTERNOON FOR THURSDAY THROUGH SUNDAY.
STRONGEST WINDS MAY OCCUR ON SUNDAY WITH AREAS OF BLOWING DUST
POSSIBLE. WITH PERSISTENT DRY CONDITIONS IN PLACE...FIRE DANGER
REMAINS HIGH WITH THE INCREASED WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:04 AM MDTFire Weather WatchEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more7 hr
Mar 23, 2:02 PM MDTFire Weather WatchEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more23 hr

Nearby

Red Flag Warnings in New Mexico, 2011Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.